Development of bilateral acquired toxoplasmic retinochoroiditis during erlotinib therapy
Date of Publication
Toxoplasma gondii retinochoroiditis is the most common cause of posterior uveitis in North America.1 Immunocompromised patients are particularly susceptible, and bilateral acquired toxoplasmic retinochoroiditis is thought to be rare without immunosuppression.1,2 We describe a woman who developed bilateral acquired toxoplasmic retinochoroiditis while undergoing treatment with erlotinib hydrochloride, an epidermal growth factor receptor tyrosine kinase inhibitor, in the absence of other immunomodulatory agents or neutropenia. When considered in conjunction with a recent report detailing similar findings in a patient treated with a related biologic therapeutic,3 the association of erlotinib with this unusual presentation suggests that inhibition of epidermal growth factor receptor and the downstream Janus kinase (JAK)–signal transducers and activators of transcription (STAT) pathway may be an underrecognized host risk factor for toxoplasmic retinochoroiditis.
Rao, V. P.; Schneider, F.; Proia, A. D.; and Fekrat, S., "Development of bilateral acquired toxoplasmic retinochoroiditis during erlotinib therapy" (2014). Osteopathic Medicine, Jerry M. Wallace School of. 446.